Wildfire, Southern Blue Mountains
- When
- September 1, 12:00 AM PST to September 29, 11:00 PM PST
- Where
- Southern Blue Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.153, -119.262 (the zone’s center; the record gives no point)
Lightning started the Vinegar Fire on August 12 about 27 miles NE of John Day Oregon. The fire would continue into September with an estimated containment day of September 30th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Lightning started the Vinegar Fire on August 12 about 27 miles NE of John Day Oregon. The fire would continue into September with an estimated containment day of September 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 31, 6:45 PM PST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 745 PM PDT SAT AUG 31 2013 .UPDATE...ITS A QUIET EVENING ACROSS THE FORECAST AREA UNDER HIGH PRESSURE ALOFT WITH CLEAR SKIES AND MOSTLY LIGHT WINDS. THERE ARE SOME LOCALLY BREEZY SPOTS IN WHICH THE WIND WILL DIMINISH AFTER DARK. THE MAIN WEATHER CONCERN FOR THE NEXT FEW DAYS WILL BE FROM SUNDAY NIGHT INTO THE COMING WEEK AS THE FLOW ALOFT BACKS TO THE SOUTH-SOUTHWEST AND SUBTROPICAL MOISTURE WORKS ITS WAY NORTHWARD INTO THE REGION AHEAD OF AN APPROACHING UPPER LOW PRESSURE SYSTEM IN THE PACIFIC. THIS COMBINED WITH AFTERNOON HEATING...SOME SHEAR AND INCREASING INSTABILITY WILL RESULT IN INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS...MAINLY IN THE AFTERNOONS AND EVENINGS STARTING SUNDAY NIGHT. SUNDAY NIGHT WILL HAVE THE LEAST AMOUNT OF CONVECTION BUT THEN ON MONDAY THROUGH THE MIDDLE OF THE WEEK CONVECTION WILL INCREASE AS THE MOISTURE AND INSTABILITY INCREASES. THE WARMEST DAY WILL BE ON SUNDAY AND THEN TEMPERATURES WILL COOL DOWN AS CLOUD COVER INCREASES AND THE WARMEST AIR GETS PUSHED EASTWARD BY THE TROUGH THAT WILL BE MOVING CLOSER TO THE PACIFIC NORTHWEST COAST. EXPECT TEMPERATURES ON SUNDAY TO BE ABOUT 8 TO 12 DEGREES ABOVE NORMAL WITH READINGS IN THE LOWER TO MID 90S IN THE COLUMBIA BASIN AND ADJACENT VALLEYS AND UPPER 70S TO UPPER 80S IN THE MOUNTAINS. 88 && .AVIATION...06Z TAFS...VFR CONDITIONS WILL PREVAIL OVERNIGHT AND ON SUNDAY WITH MOSTLY CLEAR SKIES OVERNIGHT AND THEN SCATTERED CUMULUS BUILDUPS ON SUNDAY AFTERNOON INTO SUNDAY EVENING. WINDS WILL BE LIGHT AND UNDER 15 KTS...EXCEPT LOCALLY BREEZY ALONG THE CASCADE EAST SLOPES...THE EASTERN COLUMBIA RIVER GORGE AND THE OREGON SIDE OF THE LOWER COLUMBIA BASIN AND THE BLUE MOUNTAIN FOOTHILLS SUNDAY AFTERNOON. 88 && .PREV DISCUSSION... /ISSUED 318 PM PDT SAT AUG 31 2013/ SHORT TERM...THROUGH TUESDAY...MAIN WEATHER CONCERN IS FOR SUNDAY NIGHT THROUGH TUESDAY AS MOISTURE AND INSTABILITY RETURN TO BRING A CHANCE FOR THUNDERSTORMS MAINLY EAST OF THE TRI CITIES TO PRINEVILLE. SHORT RANGE MODELS ALL AGREE IN PLACING UPPER LOW NEAR 45N 130W SUNDAY NIGHT AND KEEPING IT THERE THROUGH TUESDAY. BITS OF ENERGY ROTATING AROUND THE LOW WILL COMBINE WITH MOISTURE MOVING NORTH ACROSS THE AREA TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. BEST CAPE...INSTABILITY AND SHEAR OVER EASTERN PORTION OF THE AREA MONDAY AND MONDAY NIGHT AND WILL HIGHLIGHT THUNDERSTORMS FOR THAT REGION. AREAS NEAR THE CASCADES WILL ALSO HAVE A CHANCE FOR THUNDERSTORMS ON TUESDAY. ALTHOUGH THE STORMS WILL INCREASE DURING THE AFTERNOON AND EVENING...CANT RULE OUT OVERNIGHT AND MORNING CONVECTION WITH THE TIMING OF THE UPPER LEVEL DISTURBANCES. TEMPERATURES WILL BE ABOUT 10-12 DEGREES ABOVE NORMAL ON SUNDAY...BUT CLOUDS WILL LOWER TEMPERATURES TO ONLY 3-5 DEGREES ABOVE NORMAL MONDAY AND TUESDAY. OTHER THAN BREEZY CONDITIONS THROUGH THE GORGE SUNDAY...WINDS SHOULD BE LIGHT EXCEPT NEAR THUNDERSTORMS. HULL LONG TERM...TUESDAY NIGHT THROUGH FRIDAY...A LARGE LOW PRESSURE SYSTEM WILL REMAIN OFF SHORE SPINNING DISTURBANCES INTO THE REGION. THIS WILL BRING A POTENTIAL FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE FORECAST MODELS ARE SHOWING THE LOW PRESSURE SYSTEM MOVING INLAND ON THURSDAY. THE EXACT TRACK OF THE LOW IS STILL UNCERTAIN...AND THUS THE BEST LOCATIONS OF INSTABILITY AND PRECIPITATION ARE UNCERTAIN...BUT THE CURRENT 12Z RUN OF THE EUROPEAN AND GFS SHOW THE LOW CENTER TAKING A TRACK ACROSS NORTHERN WASHINGTON. THE EUROPEAN IS A BIT FASTER IN MOVING THE LOW OUT OF THE AREA WITH DRYING CONDITIONS ACROSS OREGON BY FRIDAY. THE GFS IS A BIT SLOWER WITH DRYING CONDITIONS ACROSS OREGON BY SATURDAY. HAVE LEANED MORE TOWARD THE EUROPEAN THOUGH DID NOT MAKE MAJOR CHANGES TO THE CURRENT FORECAST. DMH && .PRELIMINARY POINT TEMPS/POPS... PDT 59 93 60 84 / 0 0 20 30 ALW 64 93 65 85 / 0 0 20 20 PSC 60 94 62 86 / 0 0 10 10 YKM 58 91 61 85 / 0 0 10 10 HRI 58 94 62 87 / 0 0 10 10 ELN 57 93 60 87 / 0 0 10 10 RDM 52 89 52 81 / 0 0 10 10 LGD 54 92 58 83 / 0 0 20 30 GCD 55 92 56 82 / 0 0 20 30 DLS 62 90 63 83 / 0 0 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX SUNDAY : GREEN MONDAY : GREEN TUESDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 88/84/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 644 AM PDT SAT AUG 31 2013 ORZ049-050-502-503-505-506-WAZ030-011400- GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS-NORTHWEST BLUE MOUNTAINS OF WASHINGTON- 644 AM PDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTHEAST OREGON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LOW WILL LINGER OFF THE PACIFIC NORTHWEST COAST MONDAY THROUGH THURSDAY. THIS SYSTEM WILL PULL SOME TROPICAL AIR NORTH FROM THE SOUTHWESTERN STATES AT TIMES DURING THIS PERIOD. ALSO SHEAR COULD BE STRONG ON OCCASION AS WELL. THUS A FEW STRONG THUNDERSTORMS MAY DEVELOP DURING THIS PERIOD, WITH MONDAY AND WEDNESDAY POSSIBLY HAVING THE BEST CHANCES. THESE STORMS COULD PRODUCE HAIL, GUSTY WINDS AND HEAVY BURSTS OF RAIN.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472931.